Question about daughter?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 10/6/2009 10:08 AM (GMT -7)   
Hi there,
 
My 12 year old daughter has been taking Thalitone (a diuretic for kidney's) for several months now, and she seems to have issues with drops in her blood sugar? I asked her Nephrologist about this possible side effect of her medication and she said it isn't one that she has heard before.  My daughter will become extremely hungry, and she tells me that she feels very hot and dizzy. Sometimes, we don't always have a snack available after school and she will become irritable/irrational and crying, insisting that she is hungry and needs to eat something right away. We have even stopped at the grocery store a few times to get her something along the way! She isn't diabetic, but I don't know where else to ask this question (sorry!) is it possible for her sugar level to become so low that she is difficult to reason with and to have the symptoms she is experiencing?
 
Thanks in advance!

LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5392
   Posted 10/6/2009 5:30 PM (GMT -7)   
Hi momto3, I'm sorry about this situation with your daughter.  The first thing I did was google thalitone for side effects and came up with this:  http://www.drugs.com/sfx/thalitone-side-effects.html
Hyperglycemia is high blood sugar but this does not necessarily mean your daughter has this side effect because only a doctor can evaluate that.  Her symptoms would distress me, too, and I don't know if it's actually low blood sugar or something else.  I think the best thing would be some blood tests in the lab to determine what's going on, so she needs to go back to the doctor.  I hope they find out.  I know you both must be stressed out. 
Lanie
 
forum moderator - diabetes
diabetes controlled so far by exercise and a low/no carb diet


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 10/6/2009 10:14 PM (GMT -7)   
It's also possible that she is hypoglycemic in which case she will need to learn to follow a food plan that will help even out her spikes and consequent lows. Ask her doctor to prescribe a blood sugar meter so you can have some actual numbers to work with, if you have insurance. If you don't come back and I'll give you some info about low cost meters with low cost test strips.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross


LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5392
   Posted 10/7/2009 4:52 AM (GMT -7)   
Absolutely.  The only way you'll know what her blood sugar really is is to use a meter to test it.  Either way, I think you need to tell the doctor about the episodes.
Lanie
 
forum moderator - diabetes
diabetes controlled so far by exercise and a low/no carb diet


momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 10/7/2009 6:41 AM (GMT -7)   
Thank you ladies! Yes, we do have insurance, however I don't know if it would cover a meter/strips since she isn't diabetic.  I will go ahead and make an appointment with her regular GP, and see what to do next.  For whatever reason, on the days she takes the Thalitone, these symptoms increase greatly. At this point, I'm trying to be prepared after school with a snack, but her idea of a snack is almost a meal! So, it is time to get another opinion.
 
Thank you for your help!

LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5392
   Posted 10/7/2009 7:01 AM (GMT -7)   
Yes, please take her to the doctor.  This is another page from the website about the drug.  http://www.drugs.com/pdr/thalitone.html
 
A couple of things came to mind.  Dosage for her age and potassium.  Low potassium is a side effect and can cause those symptoms.  And the drug does mess with glucose levels.  And of course always verify that the dosage is correct for her age (weight) depending on how it's administered.
 
Good luck and let us know how it turns out, ok?  (In the meantime, have her eat some bananas!)


Lanie
 
forum moderator - diabetes
diabetes controlled so far by exercise and a low/no carb diet


momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 10/7/2009 7:32 AM (GMT -7)   
Hi Lanie...She is actually on a low dose so far of 30mg, 3x per week, and has lab work monthly for monitoring of her potassium, as well as the 24 hour culture's to check the level of calcium.  At this point, we are increasing very slowly, and testing monthly to find the correct dose that will stop the spilling of calcium since she is now osteopenic.  I read the information, and from what I gathered it was meant for those who are diabetic and on medication to treat their diabetes, but I could be completely off the mark.  I think her doctor was mystified because she is on such a low dose, but then again, this medication really wasn't meant for children and it is essentially a medication given to adults, so it is difficult to say.  I will let you know what her regular doctor has to say.
 
Oh and she has had a lot of bananas by the way! We have a list of the potassium containing foods, and some are not very appealing to her, so she has had her share of bananas:) 

LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5392
   Posted 10/7/2009 8:39 AM (GMT -7)   
Hi mom, sounds like you're up on things!  Your daughter is lucky!  Fingers crossed for a quick resolution.
Lanie
 
forum moderator - diabetes
diabetes controlled so far by exercise and a low/no carb diet


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 10/8/2009 11:37 PM (GMT -7)   
Mom,
You don't need a prescription to purchase a meter and I definitely would get one even if the doc doesnt' prescribe it. I have no insurance and got a meter online for a very reasonable price. The one I use has been discontinued so it's for sale very cheaply all over the net but I found a comparable one with a great deal at the same company. It's about $32 plus shipping.

TRUEbalance Glucose Strips and Meter Special Combo - Buy 2 boxes of 50 Strips GET 1 Meter FREE

Their test strips are low priced and they also make many of the strips for the drugstore brand meters. Hope this helps.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 9:43 PM (GMT -7)
There are a total of 2,731,950 posts in 300,977 threads.
View Active Threads


Who's Online
This forum has 151137 registered members. Please welcome our newest member, Country girl2.
276 Guest(s), 2 Registered Member(s) are currently online.  Details
poohcheez, otheym432


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer